If you see a person who you suspect is overdosing (lips and nailbeds blue, face pale, ashen, or bluish purple, pupils pinpoint, slow or no pulse, gasping, snoring, gurgling, shallow slow breathing or no breathing, unresponsive, unconscious, awake but unable to talk):

  1. CHECK FOR UNRESPONSIVENESS:
    Shake their shoulder
    Shout their name or “Wake Up! Are you OK?”
    Do a HARD sternal rub up and down their breastbone with your knuckles
  2. If they do not respond, lie them on their back on a HARD surface like the ground or floor. NEVER leave a person overdosing on a soft surface like a bed or couch. Later you may have to give CPR chest compressions, and they do not work on a soft surface.
  3. Tilt their head back to open their airway.
  4. Open their mouth and if foreign objects (pills, syringe cap, cheeked fentanyl patches) are seen, cover your hand and remove the objects.
  5. Open the blister pack of Narcan Nasal Spray. IT IS READY TO USE. Do not “test” it; there is only 1 dose per unit, and it does not have a cap.
  6. Place the nozzle up into the victim’s nostril as far as you can. Depress the plunger with your thumb. Be SURE to keep the victim’s head tilted back so the medication will not run out of the nose. It works by being absorbed by the blood vessels in the nasal tissue.
  7. Call 911. Put your phone on speaker. Tell them your location, that you suspect an overdose, and that you administered one dose of Narcan Nasal Spray.
  8. Follow the 911 operator’s instructions regarding rescue breathing and/or chest compressions.
  9. If the victim DOES NOT become responsive (color and breathing are not improving, victim is not talking, etc) by 2 minutes after your first dose, use a new Narcan Nasal Spray unit to give a dose in the other nostril. You can give additional doses every 2 minutes, alternating nostrils, for as many doses as you have until the victim becomes responsive or EMS arrives to take over resuscitation efforts.
  10. If the victim IS improving and becoming responsive, turn them on the LEFT side in a recovery position and monitor. Overdose victims can slip back into an overdose 30-90 minutes after being reversed without taking any more drugs so you need to watch them to see if they need more Narcan. Encourage them to accept EMS transport to the hospital. If they refuse, please stay with them for 6-8 hours or more if possible.
Printer-Friendly Page